Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 4:43 AM CDT for Taylor County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:43 AM CDT (09:43 UTC)
- Expired
- May 4, 2003, 5:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS53 KDMX 040943 SVRDMX IAC173-041030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 530 AM CDT * AT 442 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEW MARKET...OR ABOUT 58 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHWEST OF GRAVITY AROUND 500 AM... NEAR SHARPSBURG AROUND 510 AM AND NEAR LENOX AROUND 520 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM SUNDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4091 9493 4060 9492 4064 9448 4089 9450 JAW $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:25 AM CDT, 18 minutes earlier.
Area forecast discussion, May 4, 4:25 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 425 AM CDT SUN MAY 4 2003 BUSY NIGHT SO THIS WILL BE SHORT. THUNDERSTORMS BLEW UP IN NW MO...SWRN IA AND ERN NE ON THE EDGE OF THE WAA AND ALONG AN 850MB INSTABILITY AXIS. AS THE STORMS LIFT NNE THEY MOVE INTO A LESS FAVORED AREA...AT LEAST FOR NOW SO I WOULD NOT EXPECT TO SEE A LOT OF SVR IN IA THROUGH 6 OR 7 AM...AT LEAST NOT MORE THAN AN ISOLATED SEVERE STORM. THE AFOREMENTIONED INSTABILITY AXIS FINALLY LIFTS ACROSS IA LATER THIS MORNING FOR ELEVATED STORMS AND A RISK OF HAIL. AFTER A SHORT BREAK LATE MORNING INTO EARLY AFTERNOOON THE WELL ADVERTISED SYSTEM LIFTS OUT OF THE PLAINS LIFTING A FRONTAL BOUNDARY ACROSS IOWA. EVERYTHING STILL APPEARS RIPE FOR AN OUTBREAK DAY. I HAVE MENTIONED TORNADOES IN THE ZFP OVER ABOUT THE SRN THREE TIERS OF COUNTIES...WHERE THE MOST FAVORED AREA IS IN IA. SOME DIFFERENCES BETWEEN THE MODELS TO DEAL WITH. THE GFS WANTS TO DEVELOP A SQUALL LINE IN MO WITH DEF ZONE PRECIP IN NRN IA AND LESS PRECIP OVER CENTRAL IA WHILE THE ETA IS MUCH MORE BULLISH. BOTH MODELS HOWEVERE GO BALLISTIC WITH INSTABILITY AND HELICITY VALUES ARE OVER 700. ITS GONNA BE AN ACTIVE DAY...ESPECIALLY OVER SOUTHERN IOWA. .DSM...NONE FAB
Hazardous weather outlook, May 3, 3:45 PM CDT, 12 hours 58 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT MAY 3 2003 ...SEVERE WEATHER WITH THE POTENTIAL FOR TORNADOES REMAINS FOR SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS KANSAS AND NEBRASKA TONIGHT BEFORE MOVING INTO CENTRAL IOWA DURING THE EARLY MORNING HOURS. MOST OF THE THUNDERSTORMS SHOULD REMAIN WEST OF A LINE FROM OTTUMWA TO NEWTON AND ALGONA THROUGH MORNING. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE STORMS IN ADDITION TO HEAVY RAINFALL. RECENT RAINS HAVE MOISTENED SOILS CONSIDERABLY THEREFORE HEAVY RAINS MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS ALL OF CENTRAL IOWA ON SUNDAY MORNING. THE MAIN THREAT WILL REMAIN WITH LARGE HAIL AND HEAVY RAINFALL THROUGH MIDDAY AS THE STORMS MOVE NORTHEAST. BY EARLY AFTERNOON...A WARM FRONT WILL BE LOCATED IN SOUTHERN IOWA WITH A DRY LINE ENTERING SOUTHWEST IOWA. INSTABILITY IS EXPECTED TO INCREASE ACROSS THE SOUTHERN HALF OF IOWA DURING THE AFTERNOON AS THE MORNING STORMS DIMINISH AND MOVE OUT OF CENTRAL IOWA. THE DRY LINE AND WARM FRONT WILL BEGIN TO INTERACT BY MID AFTERNOON ALLOWING STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST IOWA AND SPREAD EAST THROUGH THE STATE INTO THE EVENING AND OVERNIGHT. THE HIGHEST RISK OF SEVERE WEATHER WILL REMAIN ALONG AND SOUTH OF INTERSTATE 80...WHERE LARGE HAIL...DAMAGING WINDS AND ISOLATED STRONG TORNADOES MAY OCCUR. FATHER NORTH...THE THREAT FOR TORNADOES WILL DIMINISH SOME...HOWEVER THE THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL CONTINUE. THIS STORM APPEARS TO BE SIMILAR TO THE SYSTEMS OF APRIL 8, 2001 AND APRIL 11, 2001. THOSE SYSTEMS PRODUCED SEVERAL TORNADOES AND OTHER WIDESPREAD WIND AND HAIL DAMAGE ACROSS CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY WEST OF INTERSTATE 35. SPOTTER ACTIVATION IS LIKELY ON SUNDAY INTO SUNDAY EVENING ACROSS ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 46 min |
| May 4, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 46 min |
| May 4, 10:44 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Polk | 6 hr |
| May 4, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 43 min |
| May 4, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| May 4, 5:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 54 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 50 min |
| May 4, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| May 4, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 28 min |
| May 4, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Union | 40 min |
| May 4, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 62 min |
| May 4, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| May 4, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.